Hi, I don't know the statstics but can offer you my experiences and that of people I know who have been on it. My own experience and that of a lot of people I know is that weight gain is an issue and I personally stopped taking it because of that, however, this doesn't mean that everyone gains weight and I certainly wouldn't choose not to try a new med based on a small chance of weight gain. You can always change to another med if you do not like the side effects of the one you are on. With regard to hair loss, I never experienced that and nobody I know of has either, in fact my hair grew thicker!
I would never put anyone off trying a recommended med as we are all so different in our biological make-up. Give it a go and see how you get on.
I personally have been on Depakote for 17 years, and it's been a good drug for me. I have had trouble gaining weight while on it, however. I never had any problem with hair loss or any other side effects. The only thing is that you have to get bloodwork done every so often, because there is a danger of liver problems.
I was on Depakote for 4 years. It was a good medicine for me. I was able to go to college and work 3 jobs, get engaged, get married. It does cause weight gain. but can be managed. I lost all the weight because a doctor put me on a diet of only 6 grams of fat per meal only 18 grams of fat a day. I lost the weight almost overnight. The medicine makes you hungry I just snacked on fat free saltines. I had to stop taking it because it was causing liver problems.
I take Seroquel now which knocks me out at night. It causes day time drowsniness, so I haven't really been able to work or be as productive as when I was on Depakote.
Not everyone gains weight though on Depakote, one of my friends had a major weight problem, she thought she was gonna gain the weight she lost while on Depakote but has not put on a pound in the last year.
I was prescribed Depakote and it was not the right medicine for me AT ALL. I felt like I was literally losing touch with what my reality was and I have never felt like that since. Apparently I was a bit young to be put on Depakote- I was 20 - but I would never take it again. I have taken Abilify (which worked great with little to no side effects - but it was over $800 and my insurance had to be renewed so I went with Seroquel and I truly like it.) The weight gain is supposedly the same but I am curious, wj74, do you feel a craving to eat that is unusual? Mine is at night and I can tell you I know how crazy hungry it will make me. I keep a box of reduced fat triscuits next to my bed and a bottle of water and I find that a few triscuits helps me not indulge on ALL the stuff in the fridge.
I crave sugar mostly. It's my biggest downfall. I noticed it more on the Abilify, although I didn't gain weight, just retained water. I also just have a hard time losing weight. I gained 60 pounds when I was pregnant with my daughter and can't get it off.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.